Colorado, 2009

Hail in Colorado, May 30, 2009

May 30, 2009 · NWS BOU · 2 events in 2 counties and zones

Two severe thunderstorms produced large hail in Lincoln and Morgan Counties. The hail ranged from quarter to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two severe thunderstorms produced large hail in Lincoln and Morgan Counties. The hail ranged from quarter to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 1:20 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, May 30, 1:20 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT SAT MAY 30 2009

.SHORT TERM...FOR TONIGHT A WEAK WEST TO NORTHWESTERLY FLOW ALOFT
WILL BE OVER THE CWFA WITH THE UPPER RIDGE AXIS SHIFTED TO THE
EAST.  SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MTNS SHOULD
START SPILLING OUT INTO THE URBAN CORRIDOR AND ADJACENT PLAINS LATE
THIS AFTN AND EVNG.  MODIFIED DEN SOUNDING FM 12Z THIS MRNG STILL
SHOWS SOME GOOD INSTBY WITH CAPES AROUND 1500 J/KG.  A WEAK FRONTAL
BOUNDARY HAS MOVED INTO THE NORTHEAST PLAINS EARLIER TODAY.  SHALLOW
UPSLOPE MAY CONFINE THE TSTMS TO AREAS ALONG THE FRONT RANGE...BUT
THIS SHOULD BREAK DOWN BY THIS EVENING.  AS A RESULT...SCT TSTMS
SHUD SPREAD INTO THE URBAN CORRIDOR AND ADJACENT PLAINS THIS
EVENING.  ON SUNDAY...THE FLOW ALOFT WILL BE MORE SOUTHWESTERLY WITH
THE GFS/NAM INDICATING A WEAK SHORT WAVE OVER WRN NEW MX MIGRATING
INTO WRN AND NRN CO SUNDAY AFTN.  FCST CAPES IN THE AFTN SHOULD BE
AROUND 1000 J/KG IN THE AFTN ALONG THE URBAN CORRIDOR...SO WL AGAIN
KEEP SCT TSTMS IN THE GRIDS FOR SUNDAY.

.LONG TERM...WEAK UPPER LEVEL TROUGH WILL BE OVER UTAH AND WESTERN
COLORADO WITH WEAK SOUTHWEST FLOW ALOFT OVER THE FORECAST AREA
SUNDAY EVENING. CAPES WILL BE 300 TO 1000 J/KG AND DEW POINTS WILL
BE IN THE 40S TO LOWER 50S SUNDAY EVENING. THIS SHOULD BE ENOUGH TO
HAVE SCATTERED SHOWERS AND THUNDERSTORMS IN THE EVENING. MOST OF THE
CONVECTION WILL DIE OFF BY MIDNIGHT BUT WILL KEEP LOW CHANCES FOR
SHOWERS OVERNIGHT SUNDAY AND MONDAY MORNING. THE MODELS WANT TO HANG
ON TO SOME LIGHT PRECIPITATION DURING THIS TIME. PLUS THUNDERSTORM
DEVELOPMENT BEFORE NOON IS LIKELY OVER THE MOUNTAINS. MOISTURE AND
INSTABILITY INCREASE MONDAY AFTERNOON AS THE UPPER LEVEL TROUGH
NEARS THE FORECAST AREA. BECAUSE OF THIS...HAVE INCREASED POPS FOR
MONDAY AFTERNOON AND MONDAY EVENING. A COLD FRONT MOVING THROUGH THE
AREA MONDAY AFTERNOON/EVENING WILL ALSO HELP SHOWERS AND
THUNDERSTORMS FORM. LOW LEVEL FLOW WILL BECOME AN UPSLOPE
NORTHEASTERLY DIRECTION MONDAY NIGHT AND CONTINUES INTO TUESDAY.
MODELS INDICATE OVERCAST SKIES AND STRATIFORM PRECIPITATION FOR LATE
MONDAY NIGHT AND TUESDAY WITH COOL TEMPERATURES. TEMPERATURES AT
800MB ON TUESDAY STAY IN THE 4 TO 8 C RANGE WHICH SHOULD KEEPS HIGHS
IN THE 50S.

AFTER A COOL NIGHT TUESDAY...WEDNESDAY WILL BE WARMER AS HIGH
PRESSURE CLEARS OUT THE CLOUDS. BY AFTERNOON...THE GFS SHOWS SOME
WEAK CAPE SO WILL HAVE LOW POPS IN THE FORECAST FOR WEAK
CONVECTION. UPPER LEVEL RIDGE REBUILDS OVER THE GREAT BASIN
WEDNESDAY AND WILL SLOWLY PROGRESS EAST. MODELS DISAGREE ON HOW FAST
THIS RIDGE SHIFTS EAST. GENERALLY...FLOW ALOFT WILL BE WESTERLY
THURSDAY THROUGH SATURDAY. MODELS SHOW SOME MOISTURE AND INSTABILITY
PASSING THROUGH THE RIDGE EACH DAY. THEREFORE...WILL KEEP THE
MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
SATURDAY. DUE TO THE LACK OF ANY ORGANIZED ACTIVITY WILL KEEP POPS
IN THE SLIGHT CHANCE CATEGORY.

&&

.AVIATION...WEAK ENELY SFC WINDS WILL TRANSITION TO SLY AFTER 02Z.
STILL EXPECT TSTMS TO DEVELOP IN THE URBAN CORRIDOR BY LATE THIS
AFTN.  VFR CONDITIONS SHOULD PREVAIL WITH PSBL MVFR CONDITIONS DVLPG
WITH THE TSTMS.  STORMS SHOULD DIMINISH AFTER 04Z...WITH ANOTHER
ROUND OF TSTMS POSSIBLE FOR SUNDAY AFTN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, May 30, 10:01 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT SAT MAY 30 2009

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EARLY EVENING HOURS.  THE STORMS COULD PRODUCE
HEAVY RAIN...UP TO A HALF INCH IN 30 MINUTES...SMALL HAIL AND GUSTY
WINDS TO 40 MPH.  AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE OVER
THE PLAINS WITH HAIL TO ONE INCH IN DIAMETER ALONG WITH WIND GUSTS
TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL BEGIN TURNING COOLER WITH A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE ENTIRE AREA FROM SUNDAY AFTERNOON
THROUGH TUESDAY...AS A WEAK UPPER LEVEL WEATHER DISTURBANCE MOVES
OVER THE STATE AND A COLD FRONT BRINGS LOW LEVEL MOISTURE TO THE
REGION.  WARMER TEMPERATURES AND DECREASED SHOWER ACTIVITY ARE
EXPECTED FOR THE LATTER PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The radar

The Denver radar (KFTG), 105 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
May 30, 3:21 PM MST
Where
Lincoln County, 8.73 mi SW of Shaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -103.430

Hail, Morgan

When
May 30, 4:56 PM MST
Where
Morgan County, 15.93 mi SSE of Lodi
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.010, -103.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165875, 165876.